Asked by Rachel, Shelby Township, Michigan
I have been taking Zoloft for a few years now and it does not seem to work as well these days, even with a dosage increase. My question is: Can you become immune to antidepressants after a while?
Mental Health Expert
Dr. Charles Raison
Emory University Medical School
By immune it is clear you don't mean allergic, Rachel, but rather that a person begins to lose her previous good response. The short answer to your question is that we do not know if antidepressants stop working, such as would happen if a person's brain became used to them and began to override their effect. But we do know that lots of people who respond to antidepressants will get depressed again over time even if they stay on the antidepressant that initially got them well.
It sounds like I'm quibbling a little, but it's an important distinction. If there is something inherent in antidepressants that makes them stop working in some people then if we understood what that was we might be able to stop it. On the other hand, it might just be that no matter how good an antidepressant is, the disease of depression is just stronger and that sooner or later it will build up enough steam inside a person to re-emerge and overwhelm the antidepressant. In this case it is not the "fault of the antidepressant" but rather the progressive nature of the illness.
We know that depression is progressive and often worsens over time, which means that today's depression is likely to be more difficult to treat than was last year's depression. So it is possible that a depression might "outgrow" a perfectly good antidepressant with time. And we know from large, long-term government studies that most people with major depression who recover completely will eventually relapse into depression even if they stay on treatment. This is a serious illness, more like cancer than a cold, in that once you've had it you are at much greater risk of having it again than if you've never had it before.
So what should you do if you feel that your antidepressant is losing its effectiveness? My answer is based on several assumptions. I assume you have been taking it every day, not missing doses. Assuming this, the first thing I would do is examine what is going on in your life. Depressions almost always arise from stressful problems -- figure out what is driving the worsening symptoms and see if you can't do something about it. Very few things in life are worth getting depressed over. Next it is important to do an honest appraisal of substance use. If you are drinking more than before or there is new drug use, these factors will definitely drive depression and should be stopped. Finally, recognize that illness can often set off depressions -- not that these can always be avoided, but it is helpful to know it nonetheless.
It is important to get regular sleep, eat a healthy diet and exercise. It is also important to discuss the situation with your clinician. Often raising the antidepressant dose will help improve symptoms.
CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.
The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.